Utah, 2013

Winter Storm in Utah, December 2 to 4, 2013

December 2 to 4, 2013 · NWS SLC · 13 events in 13 counties and zones

A large and cold storm system moved through Utah in the beginning of December, bringing heavy snowfall to most of the state. Only the far northern parts of Utah were spared from significant snow accumulation.

The toll

Deaths
0
Injuries
28
Property damage
$2,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A large and cold storm system moved through Utah in the beginning of December, bringing heavy snowfall to most of the state. Only the far northern parts of Utah were spared from significant snow accumulation.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Dec 2, 10:24 AM MST, 4 hours 36 minutes earlier.

Area forecast discussion, Dec 2, 10:24 AM MST, 4 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
ISSUED BY NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1024 AM MST MON DEC 2 2013

.SYNOPSIS...A VERY COLD UPPER TROUGH WILL DEVELOP OVER THE
WESTERN STATES TODAY...AND REMAIN OVER THE REGION THROUGH THE
WEEK. AN ASSOCIATED STRONG COLD FRONT WILL SWEEP SOUTH ACROSS UTAH
TONIGHT THROUGH TUESDAY.

&&

.UPDATE...
GUSTY S-SW WINDS HAVE DEVELOPED ACROSS WRN UT THIS MORNING AHEAD OF
THE COLD UPPER TROUGH DROPPING INTO THE PACIFIC NORTHWEST. TEMPS
WERE RATHER MILD IN NW UT THIS MORNING WITH READINGS AROUND 50F
WHILE COOLER ACROSS THE CENTRAL AND SOUTH. A GOOD FETCH OF PACIFIC
MOISTURE WAS STREAMING INLAND ACROSS SRN ID/NRN UT THIS MORNING.

ASSOCIATED COLD FRONT STILL LOOKS ON TRACK TO REACH NW UT THIS
EVENING AND TO CENTRAL UT BY MIDDAY TUE. MAY SEE SOME LIGHT PRECIP
IN THE FORM OF VALLEY RAIN AND RAIN/SNOW MOUNTAINS AHEAD OF
THE FRONT ACROSS THE NORTH THIS AFTERNOON...BUT THE HEAVIER
PRECIPITATION IN THE FORM OF SNOW SHOULD BE ALONG AND JUST BEHIND
IT. CHANGE OVER FROM RAIN TO SNOW SHOULD BE QUICK WITH FRONTAL
PASSAGE.

NO SIGNIFICANT UPDATE TO THE CURRENT FORECAST AND WINTER HIGHLIGHTS
IS PLANNED AT THIS TIME. PREVIOUS DISCUSSION FOLLOWS.

&&

.SHORT TERM (THROUGH 12Z THURSDAY)...A VERY COLD UPPER LOW WHICH HAS
BEEN DROPPING SOUTHWARD ALONG THE CANADIAN COASTLINE WILL IMPACT THE
FORECAST AREA FOR THE FIRST HALF OF THE WEEK...USHERING IN WINTER
WITH MUCH COLDER AIR...ALONG WITH SIGNIFICANT SNOWFALL ACROSS A
LARGE SWATH OF CENTRAL AND SOUTHWEST UTAH.

IN THE NEAR TERM...LOW STRATUS AND FOG CONTINUES TO PLAGUE THE
EASTERN VALLEYS OF THE FORECAST AREA. IT DOES NOT APPEAR
THIS WILL MIX OUT TODAY OR TONIGHT...SO HAVE LOWERED DAYTIME
TEMPERATURES ACROSS THE VALLEYS AND INCLUDED A MENTION OF PATCHY
FOG THROUGH THE DAY AND INTO TONIGHT.

THE AFOREMENTIONED UPPER LOW IS FORECAST TO CONTINUE ITS SOUTHWARD
MARCH INTO THE PACIFIC NORTHWEST AND NORTHERN ROCKIES REGION
TODAY...PUSHING A STRONG COLD FRONT INTO NORTHERN UT LATE THIS
EVENING. AHEAD OF THIS FRONT STRONG MOISTURE ADVECTION WILL LIKELY
RESULT IN SNOW DEVELOPING ACROSS THE HIGHER TERRAIN NORTH OF I-80
AS EARLY AS LATE THIS AFTERNOON...THEN INCREASING THIS EVENING AND
SPREADING SOUTH.

THIS FRONT IS EXPECTED TO MARCH THROUGH THE NORTHERN WASATCH FRONT
DURING THE MID TO LATE EVENING...THEN CONTINUE SOUTH REACHING KSLC
AROUND 06Z OR SO. A BAND OF SNOW...POSSIBLY HEAVY...WILL ACCOMPANY
THIS BOUNDARY...WITH SNOW LIKELY ENDING ACROSS AREAS NORTH OF I-80
BEFORE SUNRISE...AND POSSIBLY ENDING ACROSS MUCH OF THE SALT LAKE
VALLEY AS WELL.

THE FRONTAL BOUNDARY IS EXPECTED TO SLOW DOWN OR STALL ACROSS
CENTRAL UT DURING THE DAY TUESDAY...THEN SLOWLY SAG INTO SOUTHWEST
UT BY TUESDAY EVENING...AS AN UPSTREAM SHORTWAVE DROPS SOUTH ALONG
THE PACIFIC COAST. AS THIS BOUNDARY SLOWS...A PERSISTENT BAND OF
MODERATE TO HEAVY SNOW WILL RESULT IN SIGNIFICANT SNOW
ACCUMULATIONS FROM ROUGHLY UTAH COUNTY SOUTHWARD THROUGH CENTRAL
AND EVENTUALLY INTO SOUTHWEST UT.

THIS UPSTREAM SHORTWAVE IS EXPECTED TO SWING THROUGH THE
GREAT BASIN LATE TUESDAY NIGHT INTO WEDNESDAY...AND WITH BACKING
FLOW SNOW IS EXPECTED TO SPREAD NORTH INTO THE SALT LAKE VALLEY
DURING THIS TIME.

THERE IS SOME POTENTIAL FOR A BRIEF CANYON WIND EVENT ALONG THE
NORTHERN WASATCH FRONT TUESDAY NIGHT. THE GFS HAS BEEN INDICATING
THIS OVER THE PAST HANDFUL OF RUNS AS ARCTIC AIR OVER WY ADVECTS
WESTWARD...HOWEVER THE ECMWF HAS BEEN CONSISTENT IN NOT SUPPORTING
THIS IDEA. WILL NEED TO MONITOR THIS CLOSELY.

ASIDE FROM THE SNOW...VERY COLD AIR WILL SPREAD INTO THE REGION
BEHIND THIS COLD FRONT...WITH 700MB TEMPERATURES FALLING TO NEAR
-20C OVER NORTHERN UT IN THE WAKE OF THIS WAVE WEDNESDAY
AFTERNOON...WITH MAX TEMPERATURES STRUGGLING TO REACH THE MID 20S
ACROSS MOST VALLEYS.

UPGRADED THE WINTER STORM WATCH EARLIER TO ADVISORIES NORTH OF
I-80 ALONG WITH THE WESTERN UINTA BASIN AND WARNINGS ACROSS AREAS
TO THE SOUTH.

&&

.LONG TERM...(AFTER 12Z THURSDAY)...LONG WAVE TROUGH AXIS EXTENDING
SOUTHWEST FROM INTERIOR ALBERTA WILL REMAIN TO OUR WEST THROUGH
MIDDAY THURSDAY...SHIFTING OVERHEAD DURING THE AFTERNOON HOURS. GOOD
AGREEMENT FOR SEVERAL RUNS IN GLOBALS REGARDING THIS. CYCLONIC
NORTHWEST FLOW COUPLED WITH MEAGER FORCING ASSOCIATED WITH AXIS
PASSAGE SHOULD WRING OUT AVAILABLE MOISTURE IN PLACE SPREADING A
PERIOD OF SNOW ACROSS THE WASATCH FRONT/NORTHERN MOUNTAINS DURING
THE DAY. MODEL QPF IS MINIMAL THROUGH THIS PERIOD BUT WITH VERY HIGH
SNOW RATIOS EXPECTING A FEW ADDITIONAL INCHES OF SNOW ALONG THE
WASATCH FRONT/MTNS. BITTER COLD TEMPS IN PLACE AT THAT TIME WILL
ALLOW FOR RAPID ACCUMULATION OF ANY SQUALLS PROVIDING ADDITIONAL
IMPACT TO THE METRO AREA.

BREADTH OF COLD AIR DURING THE LATE WEEK PERIOD THE BIG TAKEAWAY AS
HIGHS WILL STRUGGLE TO BREACH THE MID 20S FOR HIGHS FOR MOST VALLEY
AREAS ACROSS THE STATE...DIXIE THE OUTLIER THOUGH HIGHS IN THE 30S
WILL BE A DRAMATIC CHANGE TO SENSIBLE WEATHER THERE.

AFOREMENTIONED AXIS PASSAGE ON THURSDAY LIKELY TO INHIBIT SNOW
SHOWERS THU NIGHT/FRIDAY WITH WEAK WARM ADVECTION PROVIDING A PERIOD
OF MID LEVEL STABILITY...THIS AHEAD OF THE NEXT WAVE AS THE MEAN
LONG WAVE TROUGH RELOADS TO OUR WEST. MODEL TO MODEL INCONSISTENCIES
REMAIN REGARDING TIMING OF THIS WAVE...SATURDAY GFS VS. SATURDAY
NIGHT ECMWF...WITH ANOTHER ROUND OF SNOW BEING THE OUTCOME. FOR NOW
WILL HOLD ONTO POPS 20 TO 30 PERCENT OF CLIMO DURING THAT WINDOW AND
WILL ADJUST AS MODEL AGREEMENT BECOMES MORE AGREEABLE.

&&

.AVIATION...GUSTY WINDS TO CONTINUE THIS AFTERNOON. WILL BE KEEPING
A WATCH ON WIND GUSTS AS KSLC IN CASE AN EXTENSION TO THE CURRENT
AIRPORT WEATHER WARNING IS REQUIRED. EXPECTING COLD FRONTAL PASSAGE
BETWEEN 05Z-08Z WITH WINDS AT KSLC VEERING FROM SW TO NW DURING THIS
TIME AND FLIGHT CONDITIONS DROPPING TO IFR IN SNOW BY 08Z.
ACCUMULATIONS OF 1 TO 2 INCHES ARE EXPECTED ACROSS THE KSLC AIRFIELD
ON UNTREATED SURFACES BY 12Z.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WINTER STORM WARNING FROM 6 PM THIS EVENING TO 4 PM MST
     WEDNESDAY FOR UTZ006-008>010.

     WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO NOON MST
     TUESDAY FOR UTZ001-002-005-007.

     WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO 4 PM MST
     WEDNESDAY FOR UTZ003-004.

     WINTER STORM WARNING FROM 6 AM TUESDAY TO 4 PM MST WEDNESDAY
     FOR UTZ517-518.

     WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 4 PM MST
     WEDNESDAY FOR UTZ011.

     WINTER STORM WARNING FROM 6 AM TUESDAY TO 4 PM MST WEDNESDAY
     FOR UTZ012>016.

WY...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO NOON MST
     TUESDAY FOR WYZ021.

&&

UPDATE...DANIELS GJT
AVIATION...DANIELS GJT

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFDFAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Dec 2, 6:02 AM MST, 8 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
602 AM MST MON DEC 2 2013

UTZ001>016-019>021-517-518-WYZ021-031300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
602 AM MST MON DEC 2 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A VERY COLD WINTER STORM WILL MOVE INTO NORTHERN UTAH BY EARLY
THIS EVENING...PUSHING A BAND OF SNOW THROUGH NORTHERN UTAH LATE
THIS EVENING THROUGH TONIGHT.

AHEAD OF THIS STORM...LOW CLOUDS AND PATCHY FOG WILL PERSIST ACROSS
THE EASTERN VALLEYS OF UTAH THROUGH TONIGHT. ADDITIONALLY...STRONG
AND GUSTY WINDS CAN BE EXPECTED ACROSS UINTA COUNTY WYOMING
THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THIS STORM SYSTEM WILL CONTINUE TO AFFECT THE REGION THROUGH
MIDWEEK...BRINGING A BAND OF HEAVY SNOW TO MUCH OF CENTRAL AND
SOUTHERN UTAH...AND POSSIBLY EVEN IN UTAHS DIXIE WEDNESDAY
EVENING. WINTER DRIVING CONDITIONS CAN BE EXPECTED NEARLY AREA
WIDE DURING THIS PERIOD.

SNOW WILL BEGIN TO TAPER OFF FROM THE NORTHWEST WEDNESDAY
AFTERNOON INTO THURSDAY MORNING. VERY COLD TEMPERATURES WILL
CONTINUE THROUGH THE REST OF THE WEEK...WITH ADDITIONAL SNOWFALL
POSSIBLE LATE IN THE WEEK THROUGH NEXT WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

Event by event

13 winter storm. Local standard time, as filed.

Winter Storm, Wasatch Mountains South of I-80

When
December 2, 3:00 PM MST to December 4, 10:00 PM MST
Where
Wasatch Mountains South of I-80 forecast zone
Reported by
Trained Spotter

Storm total snowfall included 18 inches at both Deer Valley and Snowbird Ski and Summer Resort, 17 inches at both Alta Ski Lifts and Brighton Resort, and 16 inches at the summit of Park City Mountain Resort.

Winter Storm, Western Uinta Mountains

When
December 2, 4:00 PM MST to December 4, 10:00 PM MST
Where
Western Uinta Mountains forecast zone
Reported by
SNOTEL

The Trial Lake SNOTEL received 1.30 inches of liquid equivalent precipitation, or approximately 20 inches of new snow.

Winter Storm, Salt Lake and Tooele Valleys

When
December 2, 5:00 PM MST to December 4, 5:00 PM MST
Where
Salt Lake and Tooele Valleys forecast zone
Injuries
0 direct, 20 indirect
Reported by
NWS Employee

Storm total snowfall across the Salt Lake and Tooele Valleys included 11.5 inches in Cottonwood Heights, 10 inches in Millcreek and Sandy, and 9 inches in Stansbury Park. The biggest impact to travel was on Tuesday, December 3, with more than 200 car accidents reported across Salt Lake County, including 20 reported injuries.

Winter Storm, Wasatch Mountain Valleys

When
December 2, 5:00 PM MST to December 4, 10:00 PM MST
Where
Wasatch Mountain Valleys forecast zone
Reported by
Trained Spotter

Storm totals in the Wasatch mountain valleys included 9 inches in Heber City, 8 inches at Deer Creek Dam, and 7 inches at Park City.

Winter Storm, Northern Wasatch Front

When
December 2, 7:00 PM MST to December 3, 3:00 PM MST
Where
Northern Wasatch Front forecast zone
Reported by
NWS Employee

A storm total of 10 inches new snow fell across Bountiful, Bountiful Bench, and Centerville. The accumulating snow caused hazardous road conditions, with 62 accidents reported in Davis County on December 3. Davis County proved to be the northern edge of significant impacts with this storm, as the valleys of Weber County just to the north generally recorded 2 inches of snow or less.

Winter Storm, Southern Wasatch Front

When
December 2, 11:00 PM MST to December 4, 9:00 PM MST
Where
Southern Wasatch Front forecast zone
Injuries
0 direct, 7 indirect
Reported by
Trained Spotter

Storm total snowfall included 13 inches at Elk Ridge, 12 inches in Spanish Fork, and 11 inches in Springville and Provo. Utah County reported 75 car accidents, with seven injuries.

Winter Storm, West Central Utah

When
December 3, 12:00 PM MST to December 4, 8:00 PM MST
Where
West Central Utah forecast zone
Reported by
COOP Observer

Storm total snowfall in west central Utah included 14 inches of snow in Fillmore and 9 inches in Oak City.

Winter Storm, Central Mountains

When
December 3, 1:00 PM MST to December 4, 8:00 PM MST
Where
Central Mountains forecast zone
Reported by
SNOTEL

The Pickle Keg SNOTEL received 0.90 inches of liquid equivalent precipitation, or approximately 15 inches of new snow, most of which fell in a short period on December 3.

Winter Storm, Southern Mountains

When
December 3, 1:00 PM MST to December 4, 8:00 PM MST
Where
Southern Mountains forecast zone
Reported by
SNOTEL

The Kimberly Mine SNOTEL received 1.20 inches of liquid equivalent precipitation, or approximately 18 inches of new snow.

Winter Storm, Southwest Utah

When
December 3, 2:00 PM MST to December 4, 2:00 PM MST
Where
Southwest Utah forecast zone
Reported by
COOP Observer

Cedar City received a storm total of 12 inches of snow. Snow accumulation impaired travel on area roads, and there were 22 car accidents on Interstate 15 in Iron County, with no injuries reported.

Winter Storm, Sanpete/Sevier Valleys

When
December 3, 3:00 PM MST to December 4, 8:00 PM MST
Where
Sanpete/Sevier Valleys forecast zone
Reported by
COOP Observer

Richfield received a storm total of 8 inches of snow.

Winter Storm, San Rafael Swell

When
December 3, 8:00 PM MST to December 4, 1:00 PM MST
Where
San Rafael Swell forecast zone
Reported by
COOP Observer

The Hans Flat Ranger Station received a storm total of 9.6 inches of snow.

Winter Storm, Utahs Dixie and Zion National Park

When
December 3, 10:00 PM MST to December 4, 5:00 AM MST
Where
Utahs Dixie and Zion National Park forecast zone
Injuries
0 direct, 1 indirect
Property damage
$2,000
Reported by
Newspaper

Springdale received 3 inches of snow, while St. George received 2 inches of snow. The rare snowfall caused at least 30 car accidents in Washington County, with one reported injury. A few of these automobile accidents caused property damage, including a fire hydrant that was hit, and a tree branch that fell onto a vehicle.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2013Every state in 2013This day in weather historyWarnings in Utah, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 489158, 489159, 489103, 489148, 489102, 489127, 489167, 489190, 489192, 489179, 489164, 489163, 489186.